Tips

From Other Journals

Does This Patient Really Have a Penicillin Allergy?



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2002 Jan 1;65(1):109-114.

Some patients with a self-reported history of penicillin allergy are limited from using drugs containing penicillin, even though their history may be vague and unconfirmed. Penicillin is withheld from many patients who could safely take the drug or its derivatives, causing increased health care costs and suboptimal prescribing. Results of studies have shown that 80 to 90 percent of patients who report a penicillin allergy are not actually allergic to the drug. Salkind and colleagues conducted a MEDLINE search to determine the likelihood that a patient has a true allergy to penicillin.

Classification of Penicillin Reactions

Reaction Time of onset Mediator(s) Clinical signs Skin testing useful? Comments

Immediate ¥(type 1)

<One hour postexposure

Penicillin-specific IgE antibodies

Anaphylaxis and/or hypotension, laryngeal edema, wheezing, angioedema, urticaria

Yes

Much more likely with parenteral administration than oral administration; fatal outcome in 1 per 50,000 to 1 per 100,000 treatment courses; some reactions occurring after one to 72 hours of exposure may be IgE mediated

Late

>72 hours

Type II

IgG, complement

Increased clearance of red blood cells, platelets by lymphoreticular system

No

IgE not involved

Type III

IgG, IgM immune complexes

Serum sickness, tissue injury

No

Tissue lodging of immune complexes; drug fever

Type IV

Contact dermatitis

No

Other (idiopathic)

Usually >72 hours postexposure

Maculopapular or morbilliform rashes

No

1 % to 4 % of all patients receiving penicillin


Adapted with permission from Salkind AR, Cuddy PG, Foxworth JW. Is this patient allergic to penicillin? An evidence-based analysis of the likelihood of penicillin allergy. JAMA 2001;285:2500.

Classification of Penicillin Reactions

View Table

Classification of Penicillin Reactions

Reaction Time of onset Mediator(s) Clinical signs Skin testing useful? Comments

Immediate ¥(type 1)

<One hour postexposure

Penicillin-specific IgE antibodies

Anaphylaxis and/or hypotension, laryngeal edema, wheezing, angioedema, urticaria

Yes

Much more likely with parenteral administration than oral administration; fatal outcome in 1 per 50,000 to 1 per 100,000 treatment courses; some reactions occurring after one to 72 hours of exposure may be IgE mediated

Late

>72 hours

Type II

IgG, complement

Increased clearance of red blood cells, platelets by lymphoreticular system

No

IgE not involved

Type III

IgG, IgM immune complexes

Serum sickness, tissue injury

No

Tissue lodging of immune complexes; drug fever

Type IV

Contact dermatitis

No

Other (idiopathic)

Usually >72 hours postexposure

Maculopapular or morbilliform rashes

No

1 % to 4 % of all patients receiving penicillin


Adapted with permission from Salkind AR, Cuddy PG, Foxworth JW. Is this patient allergic to penicillin? An evidence-based analysis of the likelihood of penicillin allergy. JAMA 2001;285:2500.

The frequency of adverse reactions to penicillin among the general population ranges from 0.7 to 10 percent. This variation in the frequency of adverse reactions is caused by several factors, including exposure history, route of administration, duration of treatment, and time between initial reaction and subsequent reexposure. Allergic reactions to penicillin can be classified by length of time between exposure and onset of reaction or by type of reaction, immune mechanism, and clinical presentation (see accompanying table).

The history of the allergic reaction to penicillin should include the following questions: What was the patient's age at the time of the reaction? What were the characteristics of the reaction? How long after beginning penicillin therapy did the reaction begin? How was the penicillin administered? What other medications was the patient taking and at what time? What happened when the penicillin was discontinued? Has the patient taken any antibiotics similar to penicillin (i.e., amoxicillin, ampicillin, or cephalosporins) and, if so, what were the reactions? This detailed history will determine which patients have a true allergy to penicillin. Serious allergic or fatal reactions can occur in patients who have never had a previous allergic reaction to penicillin or have never been exposed to the medication.

Patients with a history of penicillin allergy and a positive skin test are more likely to also be allergic to cephalosporin antibiotics than patients with a history of penicillin allergy and a negative skin test (5.6 versus 1.7 percent, respectively). Some studies show that first-generation cephalosporins have a higher cross-reaction rate than newer cephalosporins, which may have been because some of them contained small amounts of penicillin. The authors advocate taking a detailed history before administering a cephalosporin to a patient with a history of penicillin allergy. If, based on a careful history, a true allergy seems unlikely, the cephalosporin can be administered. If an allergy seems likely, penicillin skin testing should be performed first. Penicillin skin testing should only be performed in patients with a clinical history of a type I penicillin allergy. Patients with a negative skin test can be given cephalosporin. If the skin test is positive and no other drug can be used, cephalosporin desensitization should be considered. Skin testing for cephalosporin is not useful because there is no standardization, and the negative predictive value of cephalosporin skin testing is unknown.

Patients who have a history of a type I allergic reaction to penicillin or who have a positive penicillin skin test should not be given carbapenems; however, aztreonam is almost universally safe in these patients. Penicillin is well-tolerated in 98 percent of patients with a positive history of a penicillin allergy and a negative skin test result.

Salkind AR, et al. Is this patient allergic to penicillin? An evidence-based analysis of the likelihood of penicillin allergy. JAMA. May 16, 2001;285:2498–505.

editor's note: This analysis underscores the fact that most patients who are labeled “penicillin allergic” actually are not allergic to this medication. A thorough history will usually clarify the situation, and verifying a suspected allergy with penicillin skin testing seems reasonable. Verification of penicillin allergy prevents patients from carrying erroneous information from physician to physician.—g.b.h.

 


Copyright © 2002 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article